# SDR 2015FA0000059

- Difficulty date: October 27, 2014
- Submitted: February 11, 2015
- Operation: General aviation
- Aircraft: N5878S
- Make and model: Beech 35-C33
- Aircraft serial: CD835
- Aircraft time: 4,003 hours
- Engine: Cont IO470N
- Engine time: 1,099 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston
- Condition: Broken
- Location: Piston Skirt
- Part time: 1,099 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING AN ANNUAL INSPECTION, THE QUICK DRAIN OIL DRAIN VALVE WOULD NOT LOCK OPEN.  A BLOCK OF WOOD WAS USED TO WEDGE UNDER THE DRAIN VALVE TO HOLD IT OPEN.  AFTER THE OIL WAS DRAINED, THE VALVE WAS REMOVED AND THE VALVE LOCKED OPEN NORMALLY.  LOOKED UP INTO THE OIL DRAIN HOLE AND COULD SEE THE HOLE WAS BLOCKED WITH DEBRIS.   THE DRAIN HOLE WAS PROBED WITH A MAGNET AND ABOUT A DOZEN PIECES OF WHAT APPEARED TO BE PISTON RING AND 2 SMALL PIECES OF ALUMINUM WERE REMOVED.  THE OIL FILTER WAS REMOVED AND CUT OPEN, NO VISIBLE CONTAMINATION WAS NOTED.  AN OIL SAMPLE HAD BEEN COLLECTED WHILE DRAINING THE OIL AND IT WAS SENT OFF FOR ANALYSIS. THE RESULTS CAME BACK NORMAL. THE COMPRESSION TEST RESULTS WERE NORMAL FOR ALL 6 CYLINDERS AND THE RUN-UP PERFORMED PRIOR TO BRINGING THE AIRCRAFT IN FOR INSPECTION WAS NORMAL, SMOOTH AND ACCEPTABLE POWER.   WHEN THE ENGINE WAS REMOVED FROM THE AIRCRAFT, THREE PISTON SKIRTS WERE BROKEN, THE BOTTOM SCRAPER RING FROM EACH BROKEN PISTON WAS FOUND BROKEN INTO LITTLE PIECES AND THE OIL SUMP HAD COLLECTED THE BROKEN PIECES. THE ENGINE WAS REMOVED FROM SERVICE.
